- Research Article
- Open Access
An Extension of the Invariance Principle for a Class of Differential Equations with Finite Delay
© Marcos Rabelo and L. F. C. Alberto. 2010
- Received: 7 October 2010
- Accepted: 16 December 2010
- Published: 23 December 2010
An extension of the uniform invariance principle for ordinary differential equations with finite delay is developed. The uniform invariance principle allows the derivative of the auxiliary scalar function to be positive in some bounded sets of the state space while the classical invariance principle assumes that . As a consequence, the uniform invariance principle can deal with a larger class of problems. The main difficulty to prove an invariance principle for functional differential equations is the fact that flows are defined on an infinite dimensional space and, in such spaces, bounded solutions may not be precompact. This difficulty is overcome by imposing the vector field taking bounded sets into bounded sets.
- Lipschitzian Function
- Chaotic Attractor
- Global Attractor
- Functional Differential Equation
- Invariance Principle
The invariance principle is one of the most important tools to study the asymptotic behavior of differential equations. The first effort to establish invariance principle results for ODEs was likely made by Krasovskiĭ; see . Later, other authors have made important contributions to the development of this theory; in particular, the work of LaSalle is of great importance [2, 3]. Since then, many versions of the classical invariance principle have been given. For instance, this principle has been successfully extended to differential equations on infinite dimensional spaces, [4–7], including functional differential equations (FDEs) and, in particular, retarded functional differential equations (RFDEs). The great advantage of this principle is the possibility of studying the asymptotic behavior of solutions of differential equations without the explicit knowledge of solutions. For this purpose, the invariance principle supposes the existence of a scalar auxiliary function satisfying and studies the implication of the existence of such function on the -limit of solutions.
More recently, the invariance principle was successfully extended to allow the derivative of the scalar function to be positive in some bounded regions and also to take into account parameter uncertainties. For ordinary differential equations, see [8, 9] and for discrete differential systems, see . The main advantage of these extensions is the possibility of applying the invariance theory for a larger class of systems, that is, systems for which one may have difficulties to find a scalar function satisfying .
The main difficulty to prove an invariance principle for functional differential equations is the fact that flows are defined on an infinite dimensional space. It is well known that, in such spaces, boundedness of solutions does not guarantee precompactness of solutions. In order to overcome this difficulty, we will impose conditions on function to guarantee that solutions of (1.1) belong to a compact set.
The extended invariance principle is useful to obtain uniform estimates of the attracting sets and their basins of attraction, including attractors of chaotic systems. These estimates are obtained as level sets of the auxiliary scalar function . Despite is defined on the state space , we explore the boundedness of time delay to obtain estimates of the attractor in , which are relevant in practical applications.
This paper is organized as follows. Some preliminary results are discussed in Section 2; an extended invariance principle for functional differential equation with finite delay is proved in Section 3. In Section 4, we present some applications of our results in concrete examples, such as a retarded version of Lorenz system and a retarded version of Rössler system.
If for each and for a fixed , the initial value problem (2.1)-(2.2) has a unique solution , then we will denote by the orbit through , which is defined as . Function belongs to the -limit set of , denoted by , if there exists a sequence of real numbers , with as , such that , with respect to the norm of , as .
Under conditions (A 1)-(A 2), the problem (2.1)-(2.2) has a unique solution that depends continuously upon , see . Moreover, one has the following result.
Lemma 2.2 (compacity of solutions ).
If is a solution of (2.1)-(2.2) such that is bounded, with respect to the norm of , for and assumptions (A1)-(A2) are satisfied, then is the unique solution of (2.1)-(2.2). Moreover, the flow through belongs to a compact subset of for all .
for every and . The following lemma is a well-known result regarding the properties of -limit sets of compact orbits .
Lemma 2.3 (limit set properties).
Lyapunov-like functions may provide important information regarding limit-sets of solutions and also provide estimates of attracting sets and their basins of attraction. Thus, it is important to consider the concept of derivative of a function along the solutions of (2.1).
Generally, if is continuously differentiable and is a solution of (2.1), then the scalar function is differentiable in the usual sense for . In spite of that, it is possible to guarantee the existence of for assuming weaker conditions; for example, if is locally Lipschitzian, it is possible to show that is well defined. For more details, we refer the reader to .
Theorem 3.1 (the invariance principle).
Let be a function satisfying assumptions (A1) and (A2) and a continuous scalar function on . Suppose the existence of positive constants and such that for all . Suppose also that for all . If is the set of all points in where and is the largest invariant set in , then every solution of (3.1), with initial value in approaches as .
In Theorem 3.1, constants and are chosen in such a manner that the level set, , that is, the set formed by all functions such that , is a bounded set in . Using this assumption, it is possible to show that the solution , starting at with initial condition , is bounded on for . Now, we are in a position to establish an extension of Theorem 3.1. This extension is uniform with respect to parameters and allows the derivative of be positive in some bounded sets of . Since in practical applications it is convenient to get information about the behavior of solutions in , our setting is slightly different from that used in Theorem 3.1.
Theorem 3.2 (uniform invariance principle for retarded functional differential equations).
In order to show (I), we first have to prove that , for all . Let be a solution of (2.1), satisfying the initial condition and suppose the existence of such that , that is, . By assumption, we have and . Using the Intermediate Value Theorem  and continuity of with respect to , it is possible to show the existence of such that and for all . On the other hand, since function is nonincreasing on we have , but this leads to a contradiction, because . Therefore, , for all , which implies that is bounded and defined for all . By definition of , we have that for all . Since is a bounded set, according to Lemma 2.2, the orbit belongs to a compact set. As a consequence of Lemma 2.3, the -limit set, of (2.1)-(2.2) is a nonempty invariant subset of . Hence, tends to the largest collection of invariant sets of (2.1) contained in .
In order to prove (II), we can suppose that , for all . On the contrary, if for some , then the result follows trivially from (I). Since , for all , is a nonincreasing function of , which implies that , for all . As a consequence, solution for all . This implies that , for all , which means that for some positive constant , since set is bounded by hypothesis. Therefore, the solution is bounded in , which allows us to conclude the existence of a real number such that .
If for each , or if for all , the solution, of (2.1) leaves the set for sufficiently small and if all conditions of Theorem 3.2 are verified, then we can conclude that solutions of (2.1), with initial condition in tend to the largest collection of invariant sets contained in . In this case, is an estimate of the attracting set in , in the sense that the attracting set is contained in , and is an estimate of the basin of attraction or stability region  in , while and are estimates of the attractor and basin of attraction, respectively, in .
Next, theorem is a global version of Theorem 3.2 that is useful to obtain estimates of global attractors.
Theorem 3.5 (the global uniform invariance principle for functional differential equations).
In order to provide estimates of the attractor and the basin of attraction via Theorems 3.2 and 3.5, we have to calculate the maximum of function on the set . This is a nonlinear programming problem in . In our applications, functions and are usually convex functions, which allows us to use the next result that simplifies the calculation of the maximum of in practical problems.
Lemma 3.6 (see ).
Let be a Banach space with norm and let be a continuous convex function. Suppose that is a bounded, closed, and convex subset in such that attains the maximum at some point . Then, attains the maximum on , the boundary of the set .
Example 4.1 (a retarded version of Lorenz system).
The previous inequalities permit us to infer that if we choose sufficiently small, then the matrix that appears in (4.13) becomes positive definite. This was expected because system (4.1) becomes the classical Lorenz system for . If satisfies the previous inequality, then condition (iii) is satisfied.
is an estimate for the attraction set for the system (4.5).
Example 4.2 (generalized Rössler circuit).
This research was supported by FAPESP Grant no. 07/54247-6.
- Krasovskiĭ NN: Stability of Motion. Applications of Lyapunov's Second Method to Differential Systems and Equations with Delay. Stanford University Press, Stanford, Calif, USA; 1963:vi+188.MATHGoogle Scholar
- LaSalle JP: The extent of asymptotic stability. Proceedings of the National Academy of Sciences of the United States of America 1960, 46: 363-365. 10.1073/pnas.46.3.363MathSciNetView ArticleMATHGoogle Scholar
- LaSalle JP: Some extensions of Liapunov's second method. IRE Transactions on Circuit Theory 1960, 7: 520-527.MathSciNetView ArticleGoogle Scholar
- Hale JK: A stability theorem for functional-differential equations. Proceedings of the National Academy of Sciences of the United States of America 1963, 50: 942-946. 10.1073/pnas.50.5.942MathSciNetView ArticleMATHGoogle Scholar
- Slemrod M: Asymptotic behavior of a class of abstract dynamical systems. Journal of Differential Equations 1970,7(3):584-600. 10.1016/0022-0396(70)90103-8MathSciNetView ArticleMATHGoogle Scholar
- Hale JK: Dynamical systems and stability. Journal of Mathematical Analysis and Applications 1969, 26: 39-59. 10.1016/0022-247X(69)90175-9MathSciNetView ArticleMATHGoogle Scholar
- LaSalle JP: The Stability of Dynamical Systems. SIAM, Philadelphia, Pa, USA; 1967.Google Scholar
- Rodrigues HM, Alberto LFC, Bretas NG: Uniform invariance principle and synchronization. Robustness with respect to parameter variation. Journal of Differential Equations 2001,169(1):228-254. 10.1006/jdeq.2000.3902MathSciNetView ArticleMATHGoogle Scholar
- Rodrigues HM, Alberto LFC, Bretas NG: On the invariance principle: Generalizations and applications to synchronization. IEEE Transactions on Circuits and Systems I 2000,47(5):730-739. 10.1109/81.847878View ArticleGoogle Scholar
- Alberto LFC, Calliero TR, Martins ACP: An invariance principle for nonlinear discrete autonomous dynamical systems. IEEE Transactions on Automatic Control 2007,52(4):692-697. 10.1109/TAC.2007.894532MathSciNetView ArticleGoogle Scholar
- Yoshizawa T: Stability Theory by Liapunov's Second Method, Publications of the Mathematical Society of Japan, no. 9. The Mathematical Society of Japan, Tokyo, Japan; 1966:viii+223.Google Scholar
- LaSalle JP: The Stability of Dynamical Systems. With an appendix: Limiting Equations and Stability of Nonautonomous Ordinary Differential Equations, by Z. Artstein, Regional Conference Series in Applied Mathematics. SIAM, Philadelphia, Pa, USA; 1976:v+76.View ArticleGoogle Scholar
- Rudin W: Principles of Mathematical Analysis, International Series in Pure and Applied Mathematic. 3rd edition. McGraw-Hill, New York, NY, USA; 1976:x+342.Google Scholar
- Luenburger D: Introduction to Linear and Nonlinear Programmings. 2nd edition. Addinson-Wesley; 1984.Google Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.